Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 99, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 19, 2016, 5:45 PM EDT for Berkeley County, Dorchester County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2016, 5:45 PM EDT (21:45 UTC)
- Expired
- Jul 19, 2016, 6:18 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Berkeley County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 85 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1121 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
182
WUUS52 KCHS 192145
SVRCHS
SCC015-035-192245-
/O.NEW.KCHS.SV.W.0099.160719T2145Z-160719T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
545 PM EDT TUE JUL 19 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
DORCHESTER COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
BERKELEY COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
* UNTIL 645 PM EDT
* AT 545 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF GIVHANS FERRY STATE PARK...AND IS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DORCHESTER...RIDGEVILLE AND JEDBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3316 8044 3324 8034 3310 8015 3301 8031
TIME...MOT...LOC 2145Z 332DEG 0KT 3312 8030
HAIL...1.25IN
WIND...60MPH
$$2 follow-up statements
409 WWUS52 KCHS 192204 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 604 PM EDT TUE JUL 19 2016 SCC015-035-192245- /O.CON.KCHS.SV.W.0099.000000T0000Z-160719T2245Z/ DORCHESTER SC-BERKELEY SC- 604 PM EDT TUE JUL 19 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR DORCHESTER AND BERKELEY COUNTIES... AT 604 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF GIVHANS FERRY STATE PARK...AND IS NEARLY STATIONARY. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... DORCHESTER...RIDGEVILLE AND JEDBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024 WHEN IT IS SAFE TO DO SO. && LAT...LON 3314 8041 3321 8030 3310 8015 3301 8031 TIME...MOT...LOC 2204Z 332DEG 0KT 3312 8030 HAIL...0.75IN WIND...60MPH $$
666
WWUS52 KCHS 192218
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
618 PM EDT TUE JUL 19 2016
SCC015-035-192228-
/O.CAN.KCHS.SV.W.0099.000000T0000Z-160719T2245Z/
DORCHESTER SC-BERKELEY SC-
618 PM EDT TUE JUL 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR DORCHESTER AND BERKELEY
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3314 8041 3321 8030 3310 8015 3301 8031
TIME...MOT...LOC 2215Z 332DEG 0KT 3312 8030
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:00 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 19, 4:00 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Charleston SC 400 PM EDT TUE JUL 19 2016 .SYNOPSIS... Atlantic high pressure will extend west over the region through Tuesday while a trough persists inland. A weakening cold front will sag through the region Wednesday, followed by a return of Atlantic high pressure and an inland trough for the end of this week through early next week. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Dueling areas of high pressure, one to the east over the Atlantic and the other to the west over the central U.S., will continue to be pushed aside as a trough over the northeast and Mid-Atlantic states slowly shifts southeastwards. Meanwhile, a weakening cold front stretching across the Mid-Atlantic states will slowly move southwards. Models show a weak shortwave passing over the northern portion of our area this evening. These models along with short range High-resolution models indicate a line of thunderstorms approaching our area from the north and possibly impacting some of our counties this evening. This appears to be reasonable as radar already shows convection to our north and moving towards us. The Charleston Tri-County area may have the best opportunity to have some convection this evening. But the other far inland counties across SC and GA could also experience some of the same convection. The sea breeze has been slow to work it's way inland this afternoon and a capped atmosphere has limited convection across most of the area up to now. But SBCAPEs around 3,000 J/kg in some locations and PWATs approaching 2 inches could sustain any convection that develops/moves into our area this evening. Any storms that do develop are capable of producing brief heavy rainfall. Additionally, DCAPEs around 1,000 J/kg could generate strong wind gusts. It's not out of the question that a few storms could become severe, especially if a line develops. Convection will decrease with the loss of daytime heating late this evening, but a few showers and/or thunderstorms could linger through much of the night. Lows will range in the mid to upper 70s. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... Wednesday: High pressure extended over the area from the central United States and the Atlantic will weaken in response to a mid-lvl low pressure trough advancing over the Mid-Atlantic states. Chances of showers and thunderstorms will be possible as a weak sfc cold front associated with this feature shifts south/southeast through the region. Greatest chances of precip should occur in southern areas of South Carolina and southeast Georgia where sfc heating reaches its maximum potential before the arrival of the front. 0-6 km bulk shear near 25-30 kt, SBCAPE around 3000 J/kg and PWATs near 1.75 to 2.00 inches suggest pulse type convection capable of producing brief heavy rainfall and strong wind gusts. A few thunderstorms could be severe during afternoon into late evening hours. Precip coverage should then begin to decrease with the loss of daytime heating Wednesday night, but a few showers and/or thunderstorms could linger through much of the night, mainly in southeast Georgia. In general, high temps will range in the low/mid 90s away from the immediate coast. Overnight lows will range in the mid/upper 70s. Thursday and Friday: Weak mid-lvl waves of energy will continue to drift southward over the southeastern United States between a large ridge of high pressure over the central United States and Atlantic high pressure offshore. Although moisture levels will decrease behind the front shifting south and/or offshore, sufficient heating in combination with lingering moisture should support chances of showers/thunderstorms for most areas Thursday afternoon/evening. By Friday, the main focus of shower/thunderstorm activity should shift south as drier air depicted by PWATs less than 1.5 inches enters northern areas. In general, slight chances of precip will remain in the forecast for northern areas while chances remain in the forecast in southeast Georgia and perhaps along the coast in extreme southeast South Carolina. Overall highs should be a degree or two cooler on Thursday behind the front, in the low/mid 90s, before mid 90s return on Friday. Overnight lows will range in the low/mid 70s. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... A fairly typical summertime pattern will exist during the extended range as a broad upper ridge expands over the area with Atlantic high pressure at the surface. Temps will likely rebound into the mid/upper 90s over the weekend before tapering off to the mid 90s early next week. Mainly diurnal showers/thunderstorms expected each day. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... 18Z TAFs...Showers and thunderstorms are expected into this evening, so VCTS is in both the KCHS and KSAV TAFs until 02Z. However, thunderstorms could impact KCHS beyond that time period. Brief flight restrictions are possible with any TSRA that directly impacts either airport. As convection develops TEMPO groups may need to be added in TAF amendments. Extended Aviation Outlook: Brief flight restrictions are possible with showers/thunderstorms each afternoon, especially Wednesday as a cold front pushes into the region. Otherwise VFR conditions are expected at both CHS and SAV terminals. && .MARINE... Tonight...South to southwest winds will peak around 15 kt near the coast this evening due to the sea breeze, then slowly diminish overnight. The sea breeze is causing winds near the coast to increase to around 15 kt. Elevated winds should continue into this evening. Seas will range from 1-3 ft. Wednesday through Sunday: A cold front should push through the waters late Wednesday, followed by high pressure and a modest gradient through late week. South/southwest winds will briefly turn to the north/northwest behind the front Wednesday night into Thursday, but will then return to a south/southwest flow by the weekend. Occasional surges will occur, primarily along the coast each afternoon with the sea breeze and over the nearshore Atlantic waters at night due to nocturnal jetting. However, wind speeds are expected to peak at or below 15-20 kt. Seas will range between 1-3 ft...with occasional 4 ft seas beyond 40 nm in offshore Georgia waters. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...JRL AVIATION... MARINE...
Hazardous weather outlook, Jul 19, 4:03 AM EDT, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 403 AM EDT TUE JUL 19 2016 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-200815- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 403 AM EDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 19, 4:49 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
449 PM EDT TUE JUL 19 2016
GAZ114-192115-
TATTNALL GA-
449 PM EDT TUE JUL 19 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY UNTIL
515 PM EDT...
AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COLLINS...OR NEAR REIDSVILLE. THIS STORM WAS
NEARLY STATIONARY.
HAZARD...STRONG WINDS 45 TO 55 MPH AND EXCESSIVE CLOUD TO GROUND
LIGHTNING.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ALL OUTDOOR ACTIVITIES SHOULD
CEASE. MOVE INDOORS IMMEDIATELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
REIDSVILLE...COLLINS...MANASSAS AND GORDONIA ALTAMAHA STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3211 8220 3216 8218 3218 8218 3220 8219
3222 8207 3211 8199 3204 8218 3210 8220
TIME...MOT...LOC 2048Z 152DEG 4KT 3215 8213Special weather statement, Jul 19, 5:41 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
541 PM EDT TUE JUL 19 2016
SCZ044-045-192200-
DORCHESTER SC-INLAND BERKELEY SC-
541 PM EDT TUE JUL 19 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
BERKELEY COUNTIES UNTIL 600 PM EDT...
AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RIDGEVILLE...OR 7 MILES NORTHEAST OF GIVHANS
FERRY STATE PARK. THIS STORM WAS NEARLY STATIONARY.
HAZARD...STRONG WINDS 45 TO 55 MPH AND EXCESSIVE CLOUD TO GROUND
LIGHTNING.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ALL OUTDOOR ACTIVITIES SHOULD
CEASE. MOVE INDOORS IMMEDIATELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
SUMMERVILLE...DORCHESTER...RIDGEVILLE...KNIGHTSVILLE AND JEDBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3317 8046 3324 8038 3312 8008 3297 8024
TIME...MOT...LOC 2141Z 287DEG 1KT 3311 8029The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:25 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston | 65 min |
| Jul 19, 5:41 PM EDT | Special Weather Statement | CHS | Dorchester | 19 min |
| Jul 19, 5:48 PM EDT | Special Weather Statement | CHS | Charleston | 27 min |
| Jul 19, 6:02 PM EDT | Special Weather Statement | CHS | Berkeley | 28 min |
| Jul 19, 6:14 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston, Colleton, Dorchester | 91 min |
| Jul 19, 6:17 PM EDT | Special Weather Statement | CHS | Charleston | 13 min |
| Jul 19, 6:29 PM EDT | Special Weather Statement | CHS | Dorchester | 31 min |
| Jul 19, 6:32 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Colleton, Dorchester | 43 min |
| Jul 19, 6:51 PM EDT | Special Weather Statement | CHS | Hampton | 24 min |
| Jul 19, 7:16 PM EDT | Special Weather Statement | CHS | Colleton | 29 min |
| Jul 19, 7:38 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 52 min |
| Jul 19, 7:41 PM EDT | Severe Thunderstorm Warning | CHS | Hampton, Jasper | 49 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.